Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 13, 2003, 4:28 PM EDT for Craven County, Jones County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 13, 2003, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS52 KMHX 132028 SVRMHX NCC049-103-132100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 428 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 500 PM EDT * AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PHILLIPS CROSSROADS...OR ABOUT 8 MILES NORTHWEST OF TRENTON...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... COVE CITY AROUND 440 PM EDT JASPER...AND TUSCARORA AROUND 450 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. THIS STORM IS PRODUCING VERY HEAVY RAINS...AND MAY FLOOD ROADS QUICKLY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3518 7762 3501 7755 3512 7699 3534 7707 3 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:03 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 13, 3:03 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 PM EDT SUN JUL 13 2003 RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND INTO THE END OF THE WEEK AS WELL. UPPER TROUGH CONTS TO LINGER OVER ERN US WITH WEAK VORT MAXES ROTATING THRU. MSTR IS PENTIFUL ESPECIALLY BEGINNING OF THE WEEK. OMEGA FIELD ON GFS SOMEWHAT SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD RAIN. SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME. POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM THERE. WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS. MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT BOATING WX. .MHX...NONE. TK/WS
Hazardous weather outlook, Jul 13, 4:17 AM EDT, 12 hours 11 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 417 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Special weather statement, Jul 13, 4:23 PM EDT, 5 minutes before
NCZ029-044>047-079>081-090>094-098-103-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 423 PM EDT SUN JUL 13 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL OVER EASTERN NORTH CAROLINA... THROUGH 530 PM NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MILES AN HOUR ACROSS EASTERN NORTH CAROLINA. RAINFALL AMOUNTS UP TO 1 TO 2 INCHES AN HOUR WILL OCCUR WITH SOME OF THESE STORMS. IF YOU LIVE IN A FLOOD PRONE AREA BE ALERT FOR RISING WATER. MOTORISTS ARE ADVISED TO SLOW DOWN IN THE STORMS AS THE VISIBILITY WILL BE REDUCED TO LESS THAN 1/4 MILE PLUS AT LOWER SPEEDS YOU WILL BE LESS LIKELY TO HYDROPLANE. DEADLY LIGHTNING WILL ALSO ACCOMPANY THE THUNDERSTORMS. IF YOU HEAR THUNDER, MOVE INSIDE A STURDY SHELTER. WINDS GUSTING UP TO 40 TO 50 MILES ARE POSSIBLE IN THE STRONGER STORMS. THE BULK OF THESE STORMS WILL BE NORTH OF A LINE FROM MAGNOLIA IN DUPLIN COUNTY, TO NEW BERN IN CRAVEN COUNTY, TO KILL DEVIL HILLS ON THE NORTHERN OUTER BANKS. WS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:46 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 13, 3:38 PM EDT | Flash Flood Warning | MHX | Duplin | 112 min |
| Jul 13, 3:41 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir | 34 min |
| Jul 13, 4:22 PM EDT | Special Marine Warning | MHX | 83 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.